Minnesota, 2023

Drought in Minnesota, August 8 to 31, 2023

August 8 to 31, 2023 · NWS FSD · 4 events in 4 counties and zones

Conditions averaged slightly drier at 70 to 100 percent of normal during August with temperatures which were generally 2 to 3 degrees above normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Conditions averaged slightly drier at 70 to 100 percent of normal during August with temperatures which were generally 2 to 3 degrees above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 7, 9:43 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 9:43 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1043 PM CDT Mon Aug 7 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 307 PM CDT Mon Aug 7 2023

Key Messages:
1.) Low to moderate chances exist for precipitation tonight and
Tuesday night in the Missouri Valley.

2.) Gradual warming trend expected through the week with highs at
or slightly above normal by Thursday.

3.) Conditional severe weather risk continues to exist for late
Tuesday afternoon and evening

LATE THIS AFTERNOON AND TONIGHT: Cumulus have develop across much
of the area as convective temperatures in the upper 70s to lower
80s have been reached. More moisture exists in northwestern Iowa
and southwestern Minnesota where dew points remain in the lower to
mid 60s. Deeper cumulus have developed there with a few sprinkles
evident on radar. As heating continues a few of these showers may
develop enough to produce a few hundredths of an inch of rain and
even a little lightning through 00Z. Once temperatures cool, showers
will quickly end east of I-29 and cumulus rapidly dissipates
after dark.

To the west, an area of weakening showers is moving into south
central South Dakota associated with a weak upper wave moving into
Nebraska. Instability and moisture are very limited with this
feature. As a result these showers will weaken as the approach
the Missouri River. However, continued forcing for ascent and
MUCAPEs of 200-500 J/kg will keep a low probability (20-30%) of
precipitation in the Missouri Valley through the night and into
Tuesday morning. Rainfall will be less than a tenth of an inch.

As noted in the previous discussion, mixing this afternoon has
decreased dew points over much of southeastern SD and southwestern
Minnesota and should also begin to bring drier air into
northwestern Iowa. While temperatures along and north of I-90 are
expected to fall into the 50s overnight, the drier air both at the
surface and aloft make fog less likely tonight in most areas. The
one possible exception in around Hwy 71 in northwestern Iowa where
enough moisture may linger and, with radiational cooling, result
in patchy fog around rivers and lakes.

TUESDAY: Any chance for showers will end by mid morning in the
Missouri Valley. Then partly to mostly sunny skies are expected
with the most sun expected north of I-90. With light winds and
sun, highs will rise into the 80s with the possible exception
near KSUX if clouds are able linger into early afternoon.

.LONG TERM...(Tuesday Night through Monday)
Issued at 307 PM CDT Mon Aug 7 2023

TUESDAY NIGHT AND WEDNESDAY: Ensembles continue to have strong
agreement on the next wave moving into the plains Tuesday
afternoon through Wednesday. This wave is expected to move from
southern Wyoming/northern CO on Tuesday afternoon into Kansas by
Wednesday. Models show neither strong warm advection with a low
level jet nor dPVA across SD. There is more instability in place
with MUCAPEs of 500-1500 J/kg near the Missouri River. So even the
weak forcing for ascent may result in storms developing in south
central South Dakota Tuesday evening and move along the NE/SD
border Tuesday night. While less likely, there is low (20%)
probability a storm could develop as far north as I-90. Areas
north of I-90 look to remain dry. The overall result is that the
probability of rainfall anywhere outside of the Missouri Valley is
less than 50%. With the better instability and moisture south of
I-80, rainfall amounts are likely to be less than a quarter inch
in the Missouri Valley. Any rainfall should end Wednesday morning
although a low probability for a late afternoon thunderstorm
exists near Hwy 20 due to instability of 1000-1500 J/kg. But lack
of any boundary to focus lift is expected to limit development
during the afternoon. Similar to Tuesday, the warmest temperatures
on Wednesday will be north of I-90 and west of I29 where low to
mid 80s are expected. Due to clouds, highs are likely to remain
the mid to upper 70s in northwestern Iowa.

THURSDAY AND THURSDAY NIGHT: As quickly as Wednesday's wave exits,
the next wave will move from the Pacific northwest into the
Plains on Thursday night. Southerly winds in the lowest 2 km will
bring moisture back into the eastern Dakotas by Thursday afternoon
as both the GEFS and ECE show 925 specific humidity above the
10th percentile by 00Z Friday. With temperatures warming into the
mid 80s, MLCAPE exceeding 2000 J/kg is likely by late afternoon.
700 mb temperatures, while warming will only be +7 to +10 across
the area, will result in MLCIN around -50 J/kg and is likely to
limit convective development until late afternoon or evening. The
deterministic 06Z and 12Z GFS remains an outlier with the wave
moving a long the ND/SD border. Many GEFS and ECE members as well
as the deterministic EC show the wave moving into SD with a 50-60
kt upper level jet. As a result, shear will be increasing during
the afternoon and evening with the approaching jet. Ensembles vary
on the strength of the jet with 500 mb winds varying from 30 kts
to 50 kts in the ensemble. So deep layer shear may be anywhere
from 30 kts to greater than 40 kts. So there are questions on how
organized storms will be and with the cap in place exactly where
and when storms will develop. The overall ensemble consensus is
that storms would develop in northeastern SD/southeastern ND or
west central MN during the late afternoon and evening. Uncertainty
then increases as to whether storms can develop farther south
into east central/southeastern SD and move east. Thus PoPs in
much of southeastern SD into NW Iowa are less than 50%. There is
also uncertainty if any storms that form in northeastern SD/west
central MN will initially move east into east central MN or turn
southeast toward southwestern Minnesota. Confidence is increasing
in the latter solution and have increased the probability of rain to
greater than 60% in southwestern Minnesota. Any storms that do
form are expected to move east late Thursday night.

Overall confidence remains low whether there will be severe
storms but there are enough ingredients in place to remain aware
of the potential for severe storms Thursday night.

FRIDAY THROUGH MONDAY...After near normal temperatures on Friday,
ensemble solutions show a gradual cooling trend through Monday.
Ensembles continue to show the best chance for any thunderstorms
on Saturday night through Sunday night. But a large amount of
spread exists for the weekend so forecast details are likely to
change as the weekend approaches.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1043 PM CDT Mon Aug 7 2023

Showers have dissipated across the region as of 3Z, with the main
potential for additional development being along the Missouri River
Valley. Models indicate showers/storms develop between 5-8Z along
the central NE/SD border, and travel eastwards before dissipating
during the morning hours. Given the scattered nature, have left
mention out of the KSUX TAF. With light and variable winds expected
for majority of the overnight period, will likely see the return of
patchy fog again for areas that didn't dry out well today, namely
portions of NW Iowa.

After a VFR cumulus field likely develops again throughout the day,
additional chances for scattered showers and thunderstorms develop
Tuesday evening especially for areas south of I-90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...APT
Hazardous weather outlook, Aug 7, 5:55 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
655 PM CDT Mon Aug 7 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
655 PM CDT Mon Aug 7 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Patchy fog may again develop across northwest Iowa overnight,
especially in low-lying areas.

Isolated showers and thunderstorms remain possible into early
Tuesday morning. The greatest risk for this activity will be near the
Missouri River Valley. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional risks for rain arrive by Tuesday afternoon through
Wednesday, however the risk for severe storms is low at this time.

Thunderstorms may also be possible Thursday afternoon and evening.
While the location is uncertain, a strong storm or two may be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Murray

When
August 8, 12:00 AM CST to August 31, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to severe (D2) in early August.

Drought, Nobles

When
August 8, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nobles forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to severe (D2) in early August.

Drought, Pipestone

When
August 8, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pipestone forecast zone
Reported by
Drought Monitor
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to severe (D2) in early August.

Drought, Rock

When
August 8, 12:00 AM CST to August 31, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions worsened to severe (D2) in early August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129792, 1129793, 1129794, 1129795.